High Wind, Ne Box Elder T X Ne/W Weber/Davis
- When
- February 16, 12:00 PM MST to 6:00 PM MST
- Where
- Ne Box Elder T X Ne/W Weber/Davis forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $200,000
- Reported by
- GENERAL PUBLIC
A powerful winter storm brought damaging winds and some snow to Northern Utah. High winds and thunderstorms wreaked havoc as they move through the Wasatch Front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A powerful winter storm brought damaging winds and some snow to Northern Utah. High winds and thunderstorms wreaked havoc as they move through the Wasatch Front. A roof was partially blown off a restaurant and several trees and fences were blown over in Kaysville. Wind also damaged 3 jet bridges at the Salt Lake City International Airport. Some recorded wind gusts included 68 mph (59 kts) at Gunnison Island, 58 mph (50 kts) in West Valley City and 56 mph (48 mph) in Salt Lake City. Snow amounts in the mountains were 4-10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 16, 10:20 AM MST, 1 hour 40 minutes earlier.
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MST SUN FEB 16 2003
.SYNOPSIS...A PACIFIC COLD FRONT WILL MOVE ACROSS UTAH TODAY.
A COOL AND SOMEWHAT MOIST WESTERLY FLOW WILL FOLLOW FOR MONDAY.
THE NEXT PACIFIC WEATHER DISTURBANCE IS EXPECTED ON TUESDAY.
.DISCUSSION...INITIAL WAVE OF PRECIP ASSOCIATED WITH AN UPPER LEVEL
FRONT IS LIFTING THROUGH THE NRN ZONES AT THIS TIME WITH A BREAK IN
THE CLOUDS OVER WESTERN UT. COLD FRONT HAS PASSED ELKO NV AND IS ON
TRACK TO ARRIVE IN THE WASATCH FRONT MID TO LATE AFTERNOON. THERE
ARE A FEW EMBEDDED TSTMS IN THE FRONT AND I EXPECT A BURST OF HEAVY
PRECIP AS IT PASSES. HOWEVER...AS THE JET PUNCHES EASTWARD THROUGH
THE STATE AND THE ASSOCIATED SHORT WAVE SHEARS NEWD...PRECIP WITH
THE FRONT WILL BE SHORT LIVED AND I DONT SEE ENOUGH INSTABILITY
RIGHT BEHIND IT TO KEEP ANY POST FRONTAL SHOWERS GOING. SO SNOW
AMOUNTS MAY END UP BEING MARGINAL FOR ADVISORIES AND NEW ETA IS ALSO
INDICATING THIS WILL BE THE CASE. HAVE LEFT EVERYTHING IN EFFECT FOR
NOW ALTHO I DID ADJUST THE TIMING OF THE SNOW ADVISORY FOR THE MTNS N
OF I-80 TO MAKE IT GO INTO EFFECT RIGHT AWAY.
THE SOUTH MAY END UP GETTING MORE PRECIP TONIGHT AS THE FRONT STALLS
ACROSS SOUTHERN UT AND THE JET REMAINS OVER IT. MODELS DO SHOW
PERSISTENT LOW LEVEL CONVERGENCE TONIGHT INTO MON. CURRENT PACKAGE
IS TRENDING THIS WAY AND THAT LOOKS GOOD. UPDATED TO ADJUST SKY
COVER AND PRECIP TIMING FOR MOST OF THE WESTERN ZONES TODAY...LEFT
REST OF THE FORECAST AS IS FOR NOW.
SLC 661 CDC 554 WILENSKY
.SLC...WIND ADVSRY NRN MTNS TODAY...IDZ025 UTZ007>010
...SNOW ADVISORY NRN MTNS TODAY/TONIGHT IDZ025
UTZ007>010.IDZ024-025-UTZ001>021-WYZ021-171400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 615 AM MST SUN FEB 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY AN APPROACHING COLD FRONT WILL BRING PLENTY OF WIND TO THE WESTERN VALLEYS AND MOUNTAINS TODAY. LIGHT RAIN AHEAD OF THE FRONT WILL TURN TO PERIODS OF HEAVY SNOW IN THE MOUNTAINS LATE TODAY THROUGH TONIGHT...ESPECIALLY UP NORTH. VALLEY LOCATIONS WILL STAY IN RAIN OR RAIN AND SNOW MIXED. ADVISORIES ARE UP FOR THE BOTH CONCERNING THE WIND AND HEAVY SNOW. SEE THE SLCNPWSLC AND SLCWSWSLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY A COUPLE OF FAST MOVING PACIFIC WEATHER DISTURBANCES WILL AFFECT THE AREA TUESDAY AND AGAIN THURSDAY. HIGH PRESSURE WILL RETURN NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. WCJIN-WYSW
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327979, 5327980, 5327981, 5327982, 5327983, 5327984.